... already gained weight even though I'm dieting. I have been told byy doctor to up to 50mg slowly. I'm taking it for pain and stress, so don't want to come off it
Jacob2004; This is common with Amitriptyline But most the time it tapers off. I would say first get the pain under control And keep watching what you eating and some walking if you can.But if the weight gets to bad let the doctor know and might have to try something else. It's hard to tell but this is not a real common side effect and many of these medications these type of side effects stop after a few weeks.Just do as you are from what I hear it is not as hard to loose the weight once your on a steady dose of this medication. Just watch the cravings and if you can drink extra water if yu find yourself hungry all the time.Chuck1957
I've had social anxiety and panic disorder for over 40 years now. In the beginning many doctors didn't have a clue as to how to treat me, especially for the social anxiety. I was always just diagnosed as being over worked, leading to stress and one time, an attack so bad that I had to take a month off of work. Once the doctors (both psychiatrists and GP's realized I had anxiety disorders, they began prescribing anti depressants that worked for some people, but not me. That said, like you I began to gain weight, and in the end I'd put on well over 50 lbs even though I was exercising and mildly dieting.
I finally convinced a new psychiatrist and my GP in the late 1990's to let me try benzodiazepines (like alprazolam, Valium, etc. I couldn't believe the difference from a very low dose of alprazolam (and no other meds), I finally had some control over my anxiety problems and the pounds began to slowly fall off. After about a year, I'd found the average daily dose that worked well for me most of the time. If I had an especially bad day where the anxiety was worse than normal, I was permitted to take 1 or 2 mg extra over a 24 hour period. Am I completely free of anxiety - no, but I'm the closest to being anxiety and stress free that I've ever been. Just before I left the USA to live in Australia, I began taking time release Xanax (alprazolam) and it was even better. It smoothed out the highs and lows of anxiety. One of these would generally get me thru the work day with no or minimal problems. Unfortunately they're not available in Australia, but Alprazolam regular reales pills are available. A similar long acting benzo, Klonopin, is similar to long acting Xanax. And of course there are many faster acting, but for a shorter time, other benzodiazepine drugs.
Bottom line: If it were me (and in a way it is symptom-wise), I would start with a referral to a psychiatrist where you'll get your history reviewed and very likely a drug that will work and not put on pounds. Because psychiatrists are more likely to prescribe benzodiazepines than GP's, you'll also likely get a drug that actually helps you and without the pounds piling on. Once you get the drug situation back on track, you can always (working thru your shrink) decide how often he or a psychologist or just your GP needs to be seen. Personally, I see my shrink a couple of times per year so he can evaluate my condition but mostly I work with my GP. For what it's worth, the one major thing besides prescribing drugs that a shrink (or a psychologist) can offer is a wealth of knowledge about your condition and if talking helps, it would probably be a good idea to see him/her as needed and money permitting. Good luck.
- Amitriptyline Information for Consumers
- Amitriptyline Information for Healthcare Professionals (includes dosage details)
- Side Effects of Amitriptyline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 11 Aug 2014 • 7 answers
Posted 21 Dec 2015 • 4 answers
Posted 21 Aug 2016 • 1 answer
Posted 18 Oct 2016 • 2 answers
Posted 10 days ago • 1 answer